Tornadoes · United States · Virginia · 2004
F2 tornado, Winchester Arpt to Middletown, Virginia, September 17, 2004
From Winchester Arpt to Middletown, this F2 tornado ran 5.0 miles across Frederick County on September 17, 2004, touching down at 4:39 PM EDT and reaching 125 yards wide. It killed nobody, and did $250,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F2
- Date
- September 17, 2004
- Touchdown
- 4:39 PM EDT (20:39 UTC)
- Path length
- 5.0 miles (8.0 km)
- Path width
- 125 yards (114 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- County
- Frederick County
- Touchdown point
- 39.170, -78.170
- Lift-off point
- 39.200, -78.150
- Record number
- 1765
What the Weather Service recorded
An F2 tornado produced a nearly continuous path of damage for 5 miles in eastern Frederick County. It touched down west of Millwood Pike near the Winchester Airport. Three homes suffered roof damage, a detached two car garage was destroyed, a platform deck was blown away, an office trailer was overturned, and numerous trees along the track of the storm were uprooted or topped.
A tornado touched down in western Frederick County, Virginia on the 17th. The path of the storm was 9 miles long. It touched down about one mile east of Middletown and Interstate 81. Roof damage was noted to many barns and outbuildings. A large two story brick garage was nearly destroyed when its roof was blown off from strong F1 tornado winds. In the western end of the Stonebrook Farm Subdivision, an estimated 100 oak and other hardwood trees ranging from 18 to 36 inches in diameter topped or snapped 20 to 50 feet up from the base in roughly a 2 block area. One home was completely destroyed and over 100 others damaged due to falling trees.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
8 minutes of warning. NWS LWX issued a tornado warning for this county at 20:31 UTC, 8 minutes before the tornado touched down, in force until 21:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:31 UTC | 21:30 UTC | Tornado Warning | LWX |
| 21:30 UTC | 22:15 UTC | Tornado Warning | LWX |
| 22:36 UTC | 01:30 UTC | Flash Flood Warning | LWX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:53 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the tornado touched down at Sep 17, 4:06 PM EDT, 33 minutes earlier.
Area forecast discussion, Sep 17, 4:06 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 406 PM EDT FRI SEP 17 2004 HONESTLY THIS HAS BEEN AN XTRMLY REACTIONARY SHIFT - HV SPENT MOST OF DAY ISSUING PRODUCTS/GIVING BRIEFINGS/DOING INTERVIEWS. HVG BEEN ON FOR THE PAST SVRL DAYS I HV AN UNDERSTANDING OF THE SYNOPTICS BEHIND WHAT IS HAPPENING ATTM. XPCT WELL BE ISSUING MR TORS DURG THE NEXT SVRL HRS. ALTHO WE HV NOT RCVD MUCH RAFL SO FAR STILL BLV THAT IN TRPCL ENVIRONMENT LARGE AMTS OF RA COULD FALL IN SHORT AMT OF TIME. WE HV DROPPED THE PSBL TOTALS TO 3-5. IT LOOKS LK PCPN THREAT SHOULD BEGIN TO WANE IN THE NW SXN OF CWA DURG SAT AFTN...BCMG BRZY AS WIND TURNS NRLY. WOODY && .LONG TERM (SAT NIGHT-FRI) THERE WILL BE A TASTE OF FALL IN THE AIR EARLY NEXT WEEK AS CANADIAN HIGH BUILDS IN. OVERNIGHT TEMPS EARLY NEXT WEEK WILL DROP INTO THE 40S IN SOME SPOTS OUT WEST WITH 50S MORE COMMON EAST. SKIES EXPECTED TO CLEAR RAPIDLY SAT NIGHT AS MUCH DRIER AIR ADVECTS IN GUSTY NRLY WINDS. DONT HAVE ANY MENTION OF PRECIP IN THE EXTENDED. WILL ONLY HAVE TO DEAL WITH ANY RIVER FLOODING THAT MAY BE ONGOING. ROSA && .LWX WATCHES/WARNINGS/ADVISORIES... DC...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONE DCZ001. TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONE DCC001. MD...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES MDZ002>007... MDZ009>011...MDZ013>014...MDZ016>018. TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC003...MDC009... MDC017...MDC031...MDC033...MDC037. TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC005...MDC013... MDC021...MDC025...MDC027...MDC043. VA...TORNADO WARNING UNTIL 415 PM EDT FRIDAY FOR ZONES VAC113... VAC157. FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES VAZ021...VAZ025>031...VAZ036>042...VAZ050>057. WV...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES WVZ048>055. &&
Hazardous weather outlook, Sep 17, 11:29 AM EDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1129 AM EDT FRI SEP 17 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-180800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1129 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... A FLOOD WATCH IS IN EFFECT FOR NORTHERN VIRGINIA...MARYLAND...THE PANHANDLE OF WEST VIRGINIA...AND THE DISTRICT OF COLUMBIA. RAINFALL ASSOCIATED WITH THE REMNANTS OF IVAN WILL MOVE INTO THE AREA THROUGH SATURDAY. TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE POSSIBLE. THIS COULD LEAD TO THE FLOODING OF LOW LYING AREAS...SMALL STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN... THE FLOOD WATCH WILL REMAIN IN EFFECT THROUGH SATURDAY. AS THE RAIN CONTINUES...SIGNIFICANT RISES ON THE POTOMAC RIVER WILL BE POSSIBLE...WITH SEVERAL LOCATIONS EXCEEDING FLOOD STAGE ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Sep 17, 12:06 PM EDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1206 PM EDT FRI SEP 17 2004 DCZ001-MDZ009>011-013-014-016>018-VAZ025>031-036>042-050>056-172200- ALBEMARLE VA-ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA- AUGUSTA VA-CALVERT MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- GREENE VA-HOWARD MD-LOUDOUN VA-MADISON VA-MONTGOMERY MD-NELSON VA- ORANGE VA-PAGE VA-PRINCE GEORGES MD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-RAPPAHANNOCK VA- ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA- ST. MARYS MD-STAFFORD VA-WARREN VA- 1206 PM EDT FRI SEP 17 2004 ...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED VIRGINIA...PORTIONS OF CENTRAL MARYLAND...AND THE DISTRICT OF COLUMBIA AS HAVING A SLIGHT RISK OF SEVERE WEATHER. INTENSE LOW PRESSURE OVER EASTERN TENNESSEE IS SLIDING SLOWLY TO THE EAST. BECAUSE THERE IS SO MUCH SPIN IN THE ATMOSPHERE ON THE EAST SIDE OF THE LOW THIS HAS PUT MUCH OF THE AREA AT RISK FOR POSSIBLE TORNADOES THIS AFTERNOON AND EVENING. IF CONDITIONS WARRANT A TORNADO WATCH MAY BE ISSUED LATER TODAY. ABW
Special weather statement, Sep 17, 1:59 PM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 159 PM EDT FRI SEP 17 2004 VAZ025-036-171915- AUGUSTA VA-NELSON VA- 159 PM EDT FRI SEP 17 2004 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING THE CENTRAL SHENANDOAH VALLEY... AT 159 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NORTHEAST OF ROANOKE...MOVING NORTH AT 40 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND ISOLATED TORNADOES WILL BE POSSIBLE. THESE STORMS WILL MOVE INTO NELSON AND AUGUSTA COUNTIES AFTER 230 PM. THE COMMUNITIES OF SHERANDO...MONTEBELLO... SCHUYLER...SHIPMAN AND WINTERGREEN WILL BE AFFECTED BY THESE STORMS THROUGH 315 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT. MANNING
Special weather statement, Sep 17, 2:20 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 220 PM EDT FRI SEP 17 2004 VAZ039-171845- MADISON VA- 220 PM EDT FRI SEP 17 2004 ...STRONG THUNDERSTORM IN WESTERN MADISON COUNTY... AT 220 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER GRAVES MILL...MOVING NORTH AT 30 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF 245 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. A TORNADO WATCH IS IN EFFECT THROUGH 8:00 PM. MANNING
Local storm report, Sep 17, 4:27 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
427 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0425 PM TORNADO WARRENTON 38.72N 77.80W
09/17/2004 FAUQUIER VA AMATEUR RADIO
TORNADO REPORTED ON GROUND IN WARRENTON.
&&
CSLocal storm report, Sep 17, 4:33 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
433 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0429 PM TORNADO 1 NE MASSAPONAX 38.20N 77.50W
09/17/2004 SPOTSYLVANIA VA EMERGENCY MNGR
TORNADO REPORTED ON GROUND IN NEWCREST AREA.
&&
CSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Washington/Dulle, VA (KIAD), 12:00Z
8.7 hours before the tornado, 71 km from the path. September 17, 2004.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -89 J/kg
- Surface CAPE
- 2 J/kg
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.7 K/km
Washington/Dulle, VA (KIAD), 00:00Z
3.3 hours after it, 71 km from the path. September 18, 2004.
- Mixed-layer CAPE
- 1144 J/kg
- Mixed-layer CIN
- -3 J/kg
- Surface CAPE
- 1256 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.2
- 0-3 km lapse rate
- 5.8 K/km
The surface observations
Winchester Regional (OKV), 5 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 18:40 UTC | 77 | 73.4 | 120° 8 kt | 16 | 1007.1 | |
| 19:00 UTC | 77 | 73.4 | 120° 11 kt | 17 | 1006.8 | |
| 19:20 UTC | 77 | 73.4 | 100° 9 kt | 18 | 1006.1 | |
| 19:40 UTC | 77 | 73.4 | 110° 8 kt | 15 | 1005.4 | |
| 20:00 UTC | 77 | 73.4 | 110° 9 kt | 14 | 1005.4 | |
| 20:40 UTC | 75.2 | 75.2 | 250° 13 kt | 1004.7 | ||
| 21:00 UTC | 75.2 | 73.4 | 110° 5 kt | 1004.7 | ||
| 21:20 UTC | 75.2 | 73.4 | 110° 7 kt | 1004.7 | ||
| 22:20 UTC | 75.2 | 73.4 | 110° 7 kt | 1004.1 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Sterling radar (KLWX), 63 km away, was scanning. The volume nearest the touchdown began at 20:39 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:20 UTC | TORNADO | Front Royal | Warren, VA | IN THE AREA. DEBRIS IN ROAD. FUNNEL SIGHTED |
| 20:20 UTC | TORNADO | Front Royal | Warren, VA | IN THE AREA. DEBRIS IN ROAD. FUNNEL SIGHTED |
| 20:25 UTC | TORNADO | Warrenton | Fauquier, VA | TORNADO REPORTED ON GROUND IN WARRENTON. |
| 20:25 UTC | TORNADO | Warrenton | Fauquier, VA | TORNADO REPORTED ON GROUND IN WARRENTON. |
| 20:32 UTC | TORNADO | Winchester | City of Winchester, VA | BUILDINGS COLLAPSED NEAR AIRPORT |
| 20:32 UTC | TORNADO | Winchester | City of Winchester, VA | BUILDINGS COLLAPSED NEAR AIRPORT |
| 21:35 UTC | TORNADO | Hughesville | Loudoun, VA | TORNADO ON GROUND NEAR HARMONY CHURCH ROAD. |
| 21:35 UTC | TORNADO | Hughesville | Loudoun, VA | TORNADO ON GROUND NEAR HARMONY CHURCH ROAD. |
| 21:46 UTC | TORNADO | Middletown | Frederick, VA | WAYSTATION WAS HIT. |
| 21:46 UTC | TORNADO | Middletown | Frederick, VA | WAYSTATION WAS HIT. |
| 21:52 UTC | TORNADO | Hamilton | Loudoun, VA | DAMAGE IN HAMILTON AND PURCELLVILLE. |
| 21:52 UTC | TORNADO | Hamilton | Loudoun, VA | DAMAGE IN HAMILTON AND PURCELLVILLE. |
| 22:30 UTC | TORNADO | Lovettsville | Loudoun, VA | JOHN WOLFORD AT ASH GEORGE TREES BLOCKING BRIDGE. RICKARD ROAD NORTH OF MILLTOWN ROAD BLOCKED BY DOWNED TREES. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2004 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are
The other tornadoes of September 17, 2004
57 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 17 | 6:05 AM EDT | F0 | Cleveland, NC | 0.9 | 40 | $50,000 | ||
| September 17 | 11:09 AM EDT | F1 | Guilford, NC | 15.3 | 100 | |||
| September 17 | 12:04 PM EDT | F2 | Henry, VA | 8.8 | 440 | 4 | $54 million | |
| September 17 | 12:55 PM EDT | F0 | Moore, NC | 0.5 | 25 | |||
| September 17 | 1:12 PM EDT | F2 | Bedford, VA | 3.0 | 300 | |||
| September 17 | 1:25 PM EDT | F0 | Chatham, NC | 0.5 | 25 | |||
| September 17 | 2:24 PM EDT | F0 | Pittsylvania, VA | 0.3 | 25 | |||
| September 17 | 2:54 PM EDT | F1 | Campbell, VA | 1.9 | 100 | |||
| September 17 | 2:59 PM EDT | F1 | Campbell, VA | 3.0 | 75 | |||
| September 17 | 3:44 PM EDT | F0 | Albemarle, VA | 0.3 | 50 | |||
| September 17 | 4:02 PM EDT | F3 | Fauquier, VA | 9.0 | 200 | 2 | $250,000 | |
| September 17 | 4:05 PM EDT | F2 | Greene, VA | 5.0 | 100 | 3 | $3.0 million | |
| September 17 | 4:08 PM EDT | F1 | Amelia, VA | 1.5 | 60 | $10,000 | ||
| September 17 | 4:10 PM EDT | F0 | Warren, VA | 0.5 | 50 | |||
| September 17 | 4:12 PM EDT | F2 | Madison, VA | 8.0 | 400 | $200,000 | ||
| September 17 | 4:12 PM EDT | F2 | Fauquier, VA | 8.0 | 150 | $500,000 | ||
| September 17 | 4:15 PM EDT | F1 | Caroline, VA | 1.5 | 200 | $30,000 | ||
| September 17 | 4:24 PM EDT | F2 | Fauquier, VA | 13.0 | 200 | $750,000 | ||
| September 17 | 4:29 PM EDT | F0 | Spotsylvania, VA | 2.0 | 75 | |||
| September 17 | 4:36 PM EDT | F0 | City of Fredericksburg, VA | 0.5 | 50 | |||
| September 17 | 4:42 PM EDT | F1 | Stafford, VA | 6.0 | 100 | $10,000 | ||
| September 17 | 4:50 PM EDT | F1 | Goochland, VA | 1.0 | 100 | $3,000 | ||
| September 17 | 4:56 PM EDT | F1 | Louisa, VA | 1.5 | 50 | $20,000 | ||
| September 17 | 4:59 PM EDT | F0 | Henrico, VA | 0.5 | 150 | $10,000 | ||
| September 17 | 5:05 PM EDT | F0 | Spotsylvania, VA | 0.1 | 50 | |||
| September 17 | 5:15 PM EDT | F1 | Orange, VA | 3.0 | 100 | $150,000 | ||
| September 17 | 5:20 PM EDT | F1 | Loudoun, VA | 12.0 | 200 | $500,000 | ||
| September 17 | 5:26 PM EDT | F2 | Prince William, VA | 4.0 | 250 | $1.0 million | ||
| September 17 | 5:28 PM EDT | F2 | Orange, VA | 7.0 | 100 | $70,000 | ||
| September 17 | 5:30 PM EDT | F1 | Fulton, PA | 0.5 | 40 | |||
| September 17 | 5:36 PM EDT | F1 | Culpeper, VA | 0.5 | 75 | $850,000 | ||
| September 17 | 5:37 PM EDT | F1 | Frederick, VA | 9.0 | 250 | 2 | $1.0 million | |
| September 17 | 5:40 PM EDT | F0 | Hanover, VA | 1.0 | 50 | $2,000 | ||
| September 17 | 5:40 PM EDT | F1 | City of Manassas, VA | 3.5 | 75 | $500,000 | ||
| September 17 | 5:42 PM EDT | F0 | Caroline, VA | 1.0 | 50 | $2,000 | ||
| September 17 | 5:50 PM EDT | F1 | Culpeper, VA | 0.1 | 75 | $150,000 | ||
| September 17 | 4:55 PM CDT | F2 | Fairfax, VA to MD | 15.0 | 200 | 1 | $2.5 million | |
| September 17 | 6:10 PM EDT | F1 | Frederick, MD | 4.0 | 150 | $320,000 | ||
| September 17 | 6:11 PM EDT | F1 | Caroline, VA | 1.5 | 60 | $10,000 | ||
| September 17 | 6:23 PM EDT | F1 | Caroline, VA | 2.0 | 150 | $10,000 | ||
| September 17 | 6:25 PM EDT | F1 | King George, VA | 7.0 | 250 | $500,000 | ||
| September 17 | 6:34 PM EDT | F1 | Goochland, VA | 0.2 | 40 | $10,000 | ||
| September 17 | 6:35 PM EDT | F0 | Greensville, VA | 0.8 | 100 | $10,000 | ||
| September 17 | 6:42 PM EDT | F0 | Charles, MD | 3.0 | 100 | $10,000 | ||
| September 17 | 6:54 PM EDT | F1 | Frederick, MD | 7.0 | 100 | $50,000 | ||
| September 17 | 7:14 PM EDT | F1 | Franklin, PA | 2.0 | 30 | |||
| September 17 | 7:28 PM EDT | F1 | Franklin, PA | 2.5 | 50 | |||
| September 17 | 7:40 PM EDT | F1 | Jefferson, WV | 2.0 | 100 | $250,000 | ||
| September 17 | 7:50 PM EDT | F2 | Frederick, MD | 3.0 | 200 | $10,000 | ||
| September 17 | 7:50 PM EDT | F2 | Berkeley, WV | 2.0 | 100 | 6 | $30,000 | |
| September 17 | 8:18 PM EDT | F1 | Franklin, PA | 1.5 | 100 | |||
| September 17 | 8:30 PM EDT | F1 | Bedford, PA | 3.5 | 100 | |||
| September 17 | 7:30 PM CDT | F0 | Morgan, WV to MD | 1.0 | 100 | $30,000 | ||
| September 17 | 8:40 PM EDT | F1 | Bedford, PA | 2.3 | 50 | |||
| September 17 | 8:55 PM EDT | F1 | Cumberland, PA | 2.0 | 50 | |||
| September 17 | 9:05 PM EDT | F1 | Juniata, PA | 1.0 | 75 | |||
| September 17 | 9:10 PM EDT | F1 | Juniata, PA | 4.5 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.